Sunday, February 01, 2009

Stinging Spermicide

Hi Dr. Kate,

My boyfriend and I always use condoms, don't worry! But I had a question about spermicide. I wanted a back up BC option. I don't have health insurance, so I can't afford the pill, an IUD, etc. I did save some money and ordered the FemCap, through www.ladytobaby.com which I know you're supposed to use with a spermicide, which I do in fact have.

But I used a spermicide ovule once, after a condom slipped off when my boyfriend pulled out, and it, the spermicide, really seemed to cause an irritation that lasted a few days. Can spermicide cause a yeast infection with prolonged use or is that just an irritation from the harsh chemicals? Is there more than one kind of spermicide and if so, what kind if best/least irritating? If I'm using a cervical cap, and the condom breaks or slips off again, how effective would the cap be if I didn't use a spermicide? The irritation wasn't like, unbearable, but it just made me feel not quite right in the vaginal area.

First, yay for the condoms! And yay for wanting backup! But spermicide is best used in conjunction with the cap - not as an afterthought if the condom fails. No one knows how effective caps and diaphragms are when used alone - all of the research is done in women who have used both methods at the same time. And it's unlikely the spermicide caused a yeast infection - it's more likely an irritation reaction from the nonoxynol-9 spermicide. Unfortunately, it's the only spermicide available on the US market...but it does come in different forms - film, foam, gel - in addition to the ovule. So it's possible that another form may not give you such irritation.

In the future, there's always planB if a condom slips off again. That's a better back-up than spermicide after the fact - so it's a great plan to stash a dose in your medicine cabinet, just in case.

Best of luck,
Dr. Kate

4 comments:

Rickie said...

It's possible that the writer has an allergy to spermicide - I do, and the description of her reaction sounds like a milder version of what happens to me when I have contact with spermicide. That is, itching and swelling that lasts from 4 - 7 days. It's more than the minor irritation that most women get from spermicide, and I've confirmed with my doc that it's a full-blown allergy. Just a thought!

Dr. Kate said...

It's definitely possible that it's an allergy to N9, the spermicide, and not just the usual irritation. Thanks for mentioning this!

~Prit~ said...

Can someone please elaborate on the symptoms of a spermicide allergy?

My partner and I used a diaphragm with Ortho Options Conceptrol spermicide and a spermicidal lubricated condom. The following day, I exhibited symptoms much like a yeast infection (itching and change in cervical mucus, but no odor). I have diflucan on hand and immediately took the pill, but I'm not convinced the symptoms are improving.

Is this possible an allergy to the spermicide or to the use of excessive spermicide? If so, what is the treatment for that type of allergy?

Dr. Kate said...

Prit,
Most allergies involve a combination of swelling (of your labia or in your vagina), itching, discharge, irritation or burning. The best way to know for sure is to visit your gyno to see if you have a yeast infection. If not, it's possible that it's an allergy to the spermicide. It's generally best to let your body's reaction subside, rather than using anything topical, but Benadryl may be helpful while you're waiting.